MAUDE Adverse Event Report: COOK INC FORMULA 418 BILIARY BALLOON EXPANDABLE STENT; FGE CATHETER, BILIARY, DIAGNOSTIC

COOK INC FORMULA 418 BILIARY BALLOON EXPANDABLE STENT; FGE CATHETER, BILIARY, DIAGNOSTIC
Model Number G42973
Medical Device Problem Code Difficult to Remove (1528)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/20/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during a procedure involving placement of a stent within the iliac artery, a formula 418 biliary balloon expandable stent became stuck in the patient.The wire guide lumen was flushed, and a wire was placed across the lesion.It is unknown if the stent was moistened with heparinized saline.The insertion tool was not used, nor was a tuohy-borst adapter.The user was attempting to place the biliary stent in the iliac artery using an unknown inflation device; however, it would not expand and was unable to be removed from an unknown 7 french sheath.Vessel spasms were not noted.The stent remained on the deployment system, and the patient was transferred to a local hospital for surgical removal.The undeployed stent was successfully removed from the patient, who is reportedly doing well.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was received 10may2021.Access was obtained in the common femoral artery.The event occurred toward the end of the procedure.The target area was ballooned prior to advancement of the complaint device.A cook inflation device was used.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Event summary as reported, during a procedure involving placement of a stent within the iliac artery, a formula 418 biliary balloon expandable stent became stuck in the patient.The wire guide lumen was flushed, and a wire was placed across the lesion.It is unknown if the stent was moistened with heparinized saline.The insertion tool was not used, nor was a tuohy-borst adapter.The user was attempting to place the biliary stent in the iliac artery using an unknown inflation device; however, it would not expand and was unable to be removed from an unknown 7 french sheath.Vessel spasms were not noted.The stent remained on the deployment system, and the patient was transferred to a local hospital for surgical removal.The undeployed stent was successfully removed from the patient, who is reportedly doing well.Access was obtained in the common femoral artery.The event occurred toward the end of the procedure.The target area was ballooned prior to advancement of the complaint device.A cook inflation device was used.Investigation ¿ evaluation a document-based investigation was also performed including a review of complaint history, device history record, the instructions for use, manufacturing instructions, and quality control data.The complaint device was not returned; therefore, no physical examinations could be performed.A review of the device history record (dhr) found no non-conformances related to the reported failure mode.Because there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other related complaints from the lot have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in field.A review of complaint history records shows no other complaints associated with the complaint device lot.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: warnings: ¿the safety and effectiveness of this device for use in the vascular system have not been established.¿ precautions: ¿special care must be taken not to handle or in any way disrupt the stent on the balloon.This is particularly important during removal of the catheter from packaging, placement over the wire guide and advancement through the large-bore touhy-borst ¿y¿ adapter and guiding catheter hub.¿ ¿expansion of the stent should not be undertaken if the stent is not properly positioned in the biliary duct.If the position of the stent is not optimal, it should not be expanded.Instructions for use: 1.Remove the stent/balloon catheter from the packaging, remove protective sleeve from distal tip of catheter and inspect the stent to ensure it has not been damaged.2.Prepare the balloon lumen with a standard 1:1 contrast-saline mixture.3.Moisten the stent with heparinized saline.4.Flush the wire guide lumen of the balloon catheter in standard fashion to purge air.5.Advance a.018¿ wire guide of appropriate length across target stricture.6.Insert the appropriate guiding catheter/ introducer.7.Advance the permounted stent/balloon catheter over the wire into either the introducer valve or tuohy-burst ¿y¿ adapter.Positioning the stent: 1.Ensure guiding catheter/ introducer stability before advancing the stent delivery balloon onto the biliary duct.Caution: if initial guiding catheter/ introducer position is lost, avoid pulling or pushing the guiding catheter/ introducer over the stent.If this is done, the distal end of the guiding catheter/ introducer may damage the stent.2.Position the stent across the stricture, using both the distal and proximal balloon markers as reference points.Optimal placement requites the ends of the stent to extend beyond the margin of the duct segment to be stented.Caution: if the stent/ balloon catheter does not readily advance through the stricture, do not force.If the stent will not advance in spite of good guiding catheter/ introducer support, consider dilating the stricture, or changing the wire guide or the guiding catheter/ introducer.Balloon expansion/ stent deployment: 1.Prior to stent expansion, use high-resolution fluoroscopy to verify the stent has not been dislodged during positioning.2.To expand the stent, inflate the balloon to the recommended expansion pressure indicated on product label.Do not move stent system during deployment.3.Complete expansion and apposition of the stent against the bile dick wall is necessary for clinical success.4.Once the stent has been deployed, post-deployment inflation is a discretion of the operator to activate optimum fluoroscopic appearance.Removal of unexpanded stent: ¿do not attempt to pull an unexpanded stent back into the guiding catheter/ introducer.The stent/ balloon catheter (stent delivery system) should be withdrawn until the proximal end of the stent is aligned with the distal tip of the guiding catheter/ introducer.Withdraw the guiding catheter/ introducer and stent delivery system as a single unit, leaving the wire guide in place.¿ a clinical assessment was completed and concluded: with current information, the cause of this event is most likely related to off-label use, user error, and procedural issues.The ifu clearly states that the formula 418 biliary balloon expandable stent is for use in the biliary tree, and that safety of use within the vascular system has not been established.Cook has concluded operational factors contributed to this incident.The ifu warns these stents are meant for the biliary system, not the vascular system.Per the quality engineering risk assessment, no further action is warranted.Cook medical will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No new patient or event information since the last report was submitted.

Brand Name
FORMULA 418 BILIARY BALLOON EXPANDABLE STENT
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key11776713
Report Number1820334-2021-01286
Device Sequence Number3550122
Product Code FGE
UDI-Device Identifier10827002429731
UDI-Public(01)10827002429731(17)230115(10)10266951
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K051785
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/15/2023
Device Model NumberG42973
Device Catalogue NumberFORB4-18-135-8-30
Device Lot Number10266951
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/20/2021
Supplement Date Received by Manufacturer05/10/2021
09/21/2021
Initial Report FDA Received Date05/05/2021
Supplement Report FDA Received Date05/26/2021
09/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;